Intravesically instilled gemcitabine-induced lung injury in a patient with invasive urothelial carcinoma: A case report

Bladder Cancer
21/10/2020

World J Clin Cases. 2020 Oct 6;8(19):4652-4659. doi: 10.12998/wjcc.v8.i19.4652.

ABSTRACT

BACKGROUND: Gemcitabine is a chemotherapy agent with relatively low toxicities, as a valid option for elderly patients with underlying diseases. Gemcitabine-induced pulmonary toxicities are rare and various, ranging from self-limited episodes of bronchospasm to fatal, progressive, severe, interstitial pneumonitis and respiratory failure. Intravesical gemcitabine instillations are commonly used to reduce recurrence or progression for non-muscle-invasive bladder cancer or urothelial cancer. Few severe toxicities have been reported for the intravesical instillation is assumed to be completely separated from the systemic circulation.

CASE SUMMARY: A 67-year-old patient received 30 cycles of intravesical gemcitabine instillation after transurethral resection and developed a 1-wk fever, cough, hemoptysis, and dyspnea. After a thorough checkup, bilateral consolidation and infiltration of the lungs were documented and a percutaneous lung biopsy confirmed organizing pneumonia after treatment with broad-spectrum empirical antibiotics failed. Tapered corticosteroids were administered, and pulmonary toxicity gradually resolved.

CONCLUSION: Gemcitabine-induced pulmonary toxicities present with various manifestations. In spite of the rare pulmonary involvement by the intravesical gemcitabine instillation, health care professionals who administer gemcitabine chemotherapy in this way should monitor for gemcitabine-induced pulmonary toxicities, particularly in patients with high-risk factors.